Alert archive / Michigan / Frost Advisories in 2012

Frost Advisory 14, NWS Grand Rapids, MI

September 27, 20124 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at Sep 27, 2012, 3:23 PM EDT for 4 counties in Michigan. It took effect at Sep 28, 2012, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2012, 3:23 PM EDT (19:23 UTC)
In effect from
Sep 28, 2012, 2:00 AM EDT
Expired
Sep 28, 2012, 9:00 AM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Lake County, MI, Mason County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 121 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2012-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2012-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WWUS73 KGRR 271923
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
323 PM EDT THU SEP 27 2012

MIZ037>040-280330-
/O.NEW.KGRR.FR.Y.0014.120928T0600Z-120928T1300Z/
MASON-LAKE-OSCEOLA-CLARE-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE
323 PM EDT THU SEP 27 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES FALLING INTO THE 30S AFTER MIDNIGHT WITH FROST. 

IMPACTS...

 * TENDER PLANTS COULD BE DAMAGED BY FROST AFTER MIDNIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

OSTUNO
3 follow-up statements
996 
WWUS73 KGRR 280209
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1009 PM EDT THU SEP 27 2012

MIZ037>040-281015-
/O.CON.KGRR.FR.Y.0014.120928T0600Z-120928T1300Z/
MASON-LAKE-OSCEOLA-CLARE-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE
1009 PM EDT THU SEP 27 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
FRIDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES FALLING INTO THE MID TO UPPER 30S AFTER 2 AM WITH
   FROST.

IMPACTS...

 * TENDER PLANTS COULD BE DAMAGED BY FROST AFTER 2 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

JK
716 
WWUS73 KGRR 280806
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
406 AM EDT FRI SEP 28 2012

MIZ037>040-281300-
/O.CON.KGRR.FR.Y.0014.000000T0000Z-120928T1300Z/
MASON-LAKE-OSCEOLA-CLARE-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE
406 AM EDT FRI SEP 28 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * TEMPERATURES FALLING INTO THE MID TO UPPER 30S WITH FROST.

IMPACTS...

 * TENDER PLANTS COULD BE DAMAGED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. 

&&

$$

JK
483 
WWUS73 KGRR 281258
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
858 AM EDT FRI SEP 28 2012

MIZ037>040-281400-
/O.EXP.KGRR.FR.Y.0014.000000T0000Z-120928T1300Z/
MASON-LAKE-OSCEOLA-CLARE-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE
858 AM EDT FRI SEP 28 2012

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL RISE THROUGH THE MORNING 

 * FROST WILL DIMINISH 

IMPACTS...

 * TEMPERATURES FELL INTO THE LOW TO MID 30S FOR MOST PLACES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Sep 27, 3:21 PM EDT, 2 minutes earlier.

Area forecast discussion, Sep 27, 3:21 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 PM EDT THU SEP 27 2012

.SYNOPSIS...
ISSUED AT 321 PM EDT THU SEP 27 2012

HIGH PRESSURE WILL PROVIDE FAIR WEATHER INTO SATURDAY THEN LOW
PRESSURE WILL MAKE A RUN AT LOWER MICHIGAN FROM THE EAST WITH SOME
SHOWERS ACROSS EASTERN LOWER MICHIGAN LATE SATURDAY NIGHT AND
SUNDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 321 PM EDT THU SEP 27 2012

ISSUED A FROST ADVISORY FOR TONIGHT FOR THE NORTHERN TIER. THIN
STRATUS DECK LAST NIGHT HELD TEMPS UP AS MESO LOW CENTERED OVER
SOUTHERN LAKE MICHIGAN SPUN IN PLACE. LAPS AND MODEL SOUNDINGS
SHOW HIGH RH TRAPPED UNDER AN INVERSION MOST OF TONIGHT...SO MIN
TEMPS WERE ADJUSTED UPWARDS.

LATE CLEARING IS EXPECTED ACROSS THE FAR NORTH BASED ON MODEL RH
PROFILES. WITH CALM WINDS AND DEW POINTS IN THE 30S...THAT WOULD
ALLOW SOME FROST TO FORM BEFORE SUNRISE.

THEN ATTENTION TURNS TO THE NEXT POTENTIAL WEATHERMAKER ON
SATURDAY AS A RETROGRADING UPPER LOW MOVES INTO LOWER MICHIGAN
FROM THE NORTHEAST. LOOKS LIKE THE WESTERN EDGE OF THE SHOWERS
WILL IMPINGE ON THE EASTERN FORECAST AREA SATURDAY NIGHT. KEPT
SLIGHT CHANCE POPS FOR NOW. THIS STILL LOOKS LIKE A CLOSE CALL BUT
MODEL AGREEMENT IS BETTER TODAY SO CONFIDENCE IS GETTING HIGHER
THAT SOME SHOWERS WILL MAKE IT INTO THE EASTERN FORECAST AREA.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 321 PM EDT THU SEP 27 2012

THE LONG TERM PORTION OF THE FCST CONTINUES TO GENERALLY FEATURE
MAINLY DRY CONDITIONS AND AVERAGE TO ABOVE AVERAGE TEMPERATURES.
THERE ARE A COUPLE OF SYSTEMS THAT WE WILL HAVE TO DETERMINE PCPN
CHCS FOR. NO MAJOR CHANGES WERE MADE TO THE FCST.

ONE OF THE CHCS OF PCPN CONTINUES TO BE RIGHT AT THE BEGINNING OF
THE FCST PERIOD ON SUN. THIS WILL COME AS AN UPPER LOW ACROSS JAMES
BAY WILL ROTATE SOUTH ACROSS ERN MI/LAKE HURON ON SUNDAY. THIS WILL
PLACE THE BEST CHC OF RAIN SHOWERS ACROSS THE ERN HALF OF THE CWFA.
THIS WILL THEN BE QUICK TO MOVE OUT AS IT GETS BOOTED OUT BY THE
STRONG UPPER JET ACROSS THE PRAIRIE PROVINCES OF CANADA BY MON.

AFTER A BREAK IN THE PCPN SUN NIGHT AND MON...WE WILL SEE A SHORT
WAVE MOVE IN ACROSS THE AREA MON NIGHT AS A PIECE OF ENERGY KICKS
OUT FROM THE MAIN JET TO OUR NW. PCPN CHCS WITH THIS SYSTEM LOOK
FAIRLY LIMITED. THE BULK OF THE FORCING WITH THIS WAVE WILL REMAIN
JUST NORTH OF THE AREA. IN ADDITION MOISTURE TRANSPORT AHEAD OF THE
WAVE WILL BE QUITE LIMITED WITH THE GULF NOT FEEDING INTO THE
SYSTEM.

WE WILL THEN SEE A WARMING TREND BEHIND THAT WAVE. HEIGHTS ARE
EXPECTED TO BUILD OVER OUR AREA AS A STRONG UPPER LOW ACROSS ALASKA
IS EXPECTED TO DIVE SE TO THE U.S./CANADIAN BORDER MID WEEK. WE WILL
SEE H850 TEMPS WARM INTO THE MID TEENS C WITH A GOOD SW FLOW SETTING
UP. EVENTUALLY THE FRONT TO OUR NW WILL SETTLE IN LATE IN THE
PERIOD...AND BRING A CHC OF RAIN WITH IT AND COOLER TEMPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 143 PM EDT THU SEP 27 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. CLOUD COVER
CURRENTLY OVER THE AREA WILL LINGER THROUGH MOST OF THE PERIOD DUE
TO WEAK FLOW IN PLACE. MVFR CLOUDS THAT WERE AROUND EARLIER HAVE
SHIFTED OUT OF THE AREA/LIFTED WITH THE EASTERLY FLOW IN PLACE AT
THE SFC. THIS CLOUD COVER WILL RANGE FROM FEW TO BKN AT
TIMES...BUT ONCE AGAIN IT SHOULD REMAIN VFR. FOG POTENTIAL SHOULD
BE LIMITED DUE TO THE CLOUD COVER IN PLACE.

CLOUDS WILL BE SWEPT OUT OF THE AREA FROM NW TO SE ON FRI AS THE
FLOW ALOFT STRENGTHENS.

&&

.MARINE...
ISSUED AT 321 PM EDT THU SEP 27 2012

WINDS AND WAVES WILL REMAIN RELATIVELY LIGHT INTO THE WEEKEND UNDER
SFC HIGH PRESSURE.

&&

.HYDROLOGY...
ISSUED AT 321 PM EDT THU SEP 27 2012

NO HYDRO ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM 2 AM TO 9 AM EDT FRIDAY FOR MIZ037>040.

LM...NONE.
&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...OSTUNO
MARINE...OSTUNO
Hazardous weather outlook, Sep 27, 8:00 AM EDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
800 AM EDT THU SEP 27 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
800 AM EDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FROST AND FREEZING TEMPERATURES ARE EXPECTED NORTH OF INTERSTATE 96
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-280830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
800 AM EDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM HOVING

Nearby

Frost Advisories in Michigan, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.